Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Aberdeen, SD

July 9, 20075 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2007, 7:56 PM MDT for 5 counties in South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2007, 7:56 PM MDT (01:56 UTC)
Expired
Jul 9, 2007, 8:28 PM MDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 4:15 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:26 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN CONCERN IN THE SHORT RANGE IS CONVECTION...AND SEVERITY OF
THAT CONVECTION. VERY SHARP/STRONG LOOKING S/W IS HEADING TOWARD
THE NORTHERN PLAINS LATE THIS AFTERNOON. THIS WAVE WILL HELP CARVE
OUT SIGNIFICANT EASTERN CONUS MID LEVEL TROF. MEANWHILE SFC
FRONTAL BOUNDARY CURRENTLY LOOKS TO BE HEADING SOUTHEAST TOWARD
THE WESTERN DAKOTAS. THIS FRONT WILL SWEEP ACROSS THE STATE
TONIGHT. AHEAD OF AND IN THE VICINITY OF THE BOUNDARY SHEAR VALUES
ARE QUITE IMPRESSIVE AS ARE COMPOSITE INDICES THAT RELY ON SHEAR
FOR INPUT. NOT QUITE SO IMPRESSIVE ARE FORECASTED MIXED LAYER
LIFTED INDICES AND CAPES. ALSO...MID LEVEL LAPSE RATES ARE
MARGINAL FOR SVR. HOWEVER...SPRING-LIKE DYNAMICS/FORCING SUGGEST
THAT A DECENT LINE OR TWO OF STORMS SHOULD ACCOMPANY THE FRONT AS
IT MOVES OVER THE CWA TONIGHT. LOCALIZED HEAVY RAIN WILL BE
POSSIBLE WITH PWATS HEADED TOWARD 1.5 INCHES THIS EVENING.
BUT...FAST FRONTAL MOVEMENT SHOULD KEEP STORMS PROGRESSIVE AND
THUS NOT ANTICIPATING ANY HYDRO ISSUES. FOR TUESDAY SURFACE HIGH
CONTINUES TO BUILD IN WITH PLENTY OF WIND ALONG WITH COOLER
TEMPERATURES. UNDER SURFACE HIGH...TUESDAY NIGHT SHOULD BE THE
COOLEST NIGHT WE HAVE HAD IN AWHILE. THEN SWITCHING ATTENTION
TOWARD WEDNESDAY NIGHT. GFS HAS A WEAK WAVE COMING DOWN THE PIKE
IN THE NORTHWEST FLOW ALOFT. THE MODEL ALSO INDICATES A SUBTLE
FRONT MOVING ACROSS THE REGION AND IS CRANKING OUT SOME QPF ACROSS
MY NORTHEAST CWA. FOLLOWED MPX AND FSD WITH A SMALL POP FOR SAID
TIME PERIOD. CONCERNING TEMPERATURES...NOT BIG CHANGES AS INHERITED
GRIDS MATCHED UP FAIRLY GOOD WITH THE LATEST GUIDANCE.

.LONG TERM...THURSDAY THROUGH MONDAY
FORECAST CHALLENGES...TEMPERATURES. LOOKING AT A STATIONARY FLOW
PATTERN SHOWCASING A LONGWAVE UPPER LEVEL RIDGE IN THE WEST AND
TROF IN THE EAST LEAVING THIS FORECAST AREA BENEATH NORTHWEST
FLOW...TYPIFIED BY DRY WEATHER CONDITIONS AND A WIDE RANGE IN
TEMPERATURES WITH OCCASIONAL BACK-DOOR COLD FRONTAL PASSAGES WHICH
USHER COOL AND DRY AIR INTO THE REGION FROM CANADA. FOR THURSDAY
THROUGH SATURDAY...A COOLER THAN NORMAL AIRMASS WILL BE IN PLACE
ACROSS THE FORECAST AREA. SUNDAY AND MONDAY THE UPPER LEVEL RIDGE
MAY SHIFT A LITTLE BIT EASTWARD...ALLOWING FOR A SLIGHT WARM UP
FOR SUNDAY AND MONDAY. THE ONLY WX/MEASURABLE POP MENTION IN THE
EXTENDED FORECAST SHOWS UP AT THE TAIL END /SUNDAY NIGHT AND
MONDAY/ WHERE CONCERNS PRESENTLY SURROUND A SHORT-WAVE TROF WHICH
MAY BE TRYING TO PUNCH RIGHT THROUGH THE WESTERN CONUS UPPER RIDGE
AND WORK INTO THE NORTHERN HIGH PLAINS AND THE NORTHERN PLAINS BY
THE START OF NEXT WEEK.

&&
.AVIATION...
EXPECT VFR CONDITIONS ACROSS THE REGION THROUGH THE EVENING AND
EVENING WITH ANY CIGS AOA 5K FEET WITH UNLIMITED VSBYS.
HOWEVER...TOWARD EARLY TO MID EVENING STORMS ARE EXPECTED TO MOVE
INTO THE AREAS NEAR KPIR AND KMBG. THOSE STORMS SHOULD SWEEP
ACROSS KABR AND KATY AROUND OR AFTER MIDNIGHT. OF COURSE IFR
VSBYS/CIGS CAN BE EXPECTED WITH THE THUNDERSTORMS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...DORN
AVIATION...TDK
Hazardous weather outlook, Jul 9, 4:04 AM MDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
504 AM CDT MON JUL 9 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
504 AM CDT MON JUL 9 2007 /404 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL SOUTH
DAKOTA AS A POTENT COLD FRONT MOVES ACROSS THE AREA. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS BEING
THE MAIN THREATS. THESE STORMS ARE EXPECTED TO MOVE EAST ACROSS
THE STATE OVERNIGHT...BUT THE SEVERE THREAT WILL DIMINISH FROM THE
JAMES RIVER AND POINTS EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM CDT /5PM MDT/
ACROSS NORTH CENTRAL SOUTH DAKOTA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:15 PM MDTSevere Thunderstorm WarningABRCorson45 min
Jul 9, 6:36 PM MDTSevere Thunderstorm WarningABRCorson, Dewey54 min
Jul 9, 6:45 PM MDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Jul 9, 7:02 PM MDTSevere Thunderstorm WarningABRDewey58 min
Jul 9, 8:52 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson23 min
Jul 9, 9:17 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.